Pupil size and Reaction


Large pupils suggest a toxin with anticholinergic effects (TCAs) or adrenergic drugs (cocaine, amphetamines). Adrenergic drugs do not usually lead to coma unless complicated by seizures or cerebrovascular events.

Fixed and dilated pupils may suggest a nontoxic effect such as raised intracranial pressure or brain death but drug effects on the brain stem should still be suspected. Drugs that can be the cause include baclofen, quinine or massive barbiturate or other sedative drug overdose (including carbamazepine).

Small pupils suggest opioids but neuroleptics, alcohol, benzodiazepines, isopropyl alcohol, lithium, and organophosphates may all lead to miosis - check response to naloxone.


PUPILS and HALLUCINATIONS


Large pupils are found with the anticholinergic syndrome and with amphetamines, cocaine and other sympathomimetic drugs.
The absence of large pupils does not exclude any of these drugs as pupil size can be influenced by other co-ingested drugs.


PUPILS and ANTICHOLINERGICS


Dilated pupils are found in all these poisonings. However, neuroleptics and carbamazepine may also cause small pupils.


PUPILS and BRADYARRHYTHMIAS


Drugs with anticholinergic effects (TCAs, orphenadrine, and neuroleptics) will cause dilated, poorly reacting pupils.


PUPILS and HYPOTENSION


Small pupils suggest opioids, alcohol, barbiturates or organophosphates.
Dilated pupils suggest TCAs are more likely.


PUPILS and SEIZURES


Not particularly helpful, though dilated pupils suggest adrenergic or anticholinergic stimulation the pupils may be abnormal due to the seizures themselves.


PUPILS and TACHYARRHYTHMIAS


Dilated pupils suggest anticholinergic drugs (TCAs, orphenadrine, neuroleptics) or sympathomimetic drugs (cocaine, amphetamines, theophylline).

PUPILS and SYMPATHOMIMETICS


Dilated pupils are usual with all these drugs.